Massachusetts, 2013

High Wind and Strong Wind in Massachusetts, November 24, 2013

November 24, 2013 · NWS BOX · 18 events in 17 counties and zones

Strong pressure rises behind a cold front coupled with cold air advection resulted in strong to damaging winds across much of southern New England. Most of the damage was to trees, some of which were still at least partially leaved.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$375,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong pressure rises behind a cold front coupled with cold air advection resulted in strong to damaging winds across much of southern New England. Most of the damage was to trees, some of which were still at least partially leaved.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 24, 7:27 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Nov 24, 7:27 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
727 AM EST SUN NOV 24 2013

.SYNOPSIS...
STRONG WINDS AND BITTERLY COLD WIND CHILLS ARE EXPECTED TODAY AND
TONIGHT...BEFORE WINDS DIMINISH MONDAY. LOW PRESSURE FROM THE
WESTERN GULF OF MEXICO WILL MOVE UP THE COASTAL PLAIN INTO
WESTERN NEW ENGLAND...BRINGING RAIN AND SOME WIND FOR TUESDAY
NIGHT AND WEDNESDAY. NORTHWEST WINDS WILL DRY OUT THE AIR FOR
THANKSGIVING DAY...AND HIGH PRESSURE SHOULD THEN KEEP THE WEATHER
DRY THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

7 AM UPDATE...
A COUPLE OF SNOW SHOWERS MOVED THROUGH AROUND SUNRISE. THE MOST
NOTABLE WAS A LINE OF SNOW SHOWERS THAT MOVED ACROSS MASSACHUSETTS
BAY AND THEN DOWN THROUGH THE OUTER CAPE. THESE LAST SHOWERS WILL
MOVE OFFSHORE.

STRONG NORTHWEST WINDS HAVE TAKEN OVER AND HAVE TRANSPORTED
UNSEASONABLY COLD AND DRY AIR INTO SOUTHERN NEW ENGLAND. HIGH
TEMPS WILL BE NEAR THE NORMAL LOWS AND DEWPOINTS WILL BE AS LOW AS
THEY HAVE BEEN DURING THE PAST 65 YEARS.

MORNING MEASUREMENTS OF WINDS ALOFT SHOW 30-32 KNOTS AT 2000 FEET
AND 38 KNOTS AT 4000 FEET. MIXING TODAY WILL TAP THESE FOR STRONG
NORTHWEST GUSTS. THERE IS SOME POTENTIAL FOR GUSTS TO 40 KNOTS
ESPECIALLY THIS AFTERNOON AND EVENING. FORECAST SOUNDINGS SUPPORT
WIND ADVISORIES FOR ALL OF AREA TODAY WITH FREQUENT GUSTS OF 40 TO
50 MPH...ESPECIALLY FROM LATER THIS MORNING INTO THIS EVENING.
MIXING LAYER DEEPENS TO NEARLY 800 MB AS HEART OF COLD AIR ALOFT
MOVES THROUGH NEW ENGLAND.

TEMPS AT 850 MB WILL BE -16C TO -18C TODAY WHICH WOULD SUPPORT MAX
TEMPS IN THE 20S. WHERE MORNING VALUES ARE IN THE TEENS...EXPECT A
5-7 DEGREE WARM UP TODAY. WHERE MORNING VALUES ARE IN THE
20S...TEMPS MAY CLIMB A COUPLE OF DEGREES BUT OTHERWISE WILL
REMAIN STEADY OR SLOWLY FALL THROUGH THE DAY.  USED A BLEND OF
GFS/NAM MOS WHICH GIVES HIGHS IN 20S TO AROUND 30. WIND CHILLS
WILL AVERAGE IN THE SINGLE NUMBERS AND TEENS HOWEVER.

THE OCEAN TEMP IS CURRENTLY AT 7-10C. THIS WILL CREATE A TEMP
DIFFERENCE OF AROUND 25C FROM SEA SURFACE TO 850 MB. THIS PLUS
WELL ALIGNED NORTHWEST FLOW THROUGH THE MIXED LAYER WILL MEAN
OCEAN EFFECT CLOUDS AND SNOW SHOWERS...BUT THE NORTHWEST FETCH
WILL FAVOR BANDS SETTING UP JUST OFFSHORE EAST OF PROVINCETOWN
AND TRURO.

&&

.SHORT TERM /MONDAY/...
OCEAN EFFECT SNOW SHOWERS WILL DIMINISH TONIGHT AS SUBSIDENCE
INCREASES OVER REGION IN RESPONSE TO HIGH PRESSURE BUILDING CLOSER
TO NEW ENGLAND. WINDS ALSO GRADUALLY DIMINISH TONIGHT...EXCEPT
NEAR COAST WHERE SOUNDINGS SHOW DEEP MIXING PERSISTS THROUGH MUCH
OF NIGHT. LOWS FALLING INTO THE SINGLE NUMBERS AND TEENS WILL
YIELD WIND CHILLS FROM 5 BELOW ZERO TO 10 ABOVE.

HIGH PRESSURE SHIFTS OFF MID ATLANTIC COAST MON WITH MORE OF SW
FLOW DEVELOPING ACROSS REGION. GIVEN COLD START...HIGHS SHOULD
ONLY TOP OUT IN 30S WITH SOME INCREASE IN HIGH CLOUDS MON
AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
BIG PICTURE...

UPPER TROUGH AND ITS ATTENDANT BLOCK OF COLD AIR EJECT FROM NEW
ENGLAND AT THE START OF THE LONG TERM. THE UPPER JET PATTERN SHOWS
DISTINCT NORTHERN AND SOUTHERN STREAMS MONDAY NIGHT AND
TUESDAY...WHICH THEN PHASE INTO ONE STREAM TUESDAY NIGHT. A
SHORTWAVE IN THE NORTHERN STREAM CROSSES THE GREAT LAKES
TUESDAY...THEN GETS LOST IN THE PHASING.  THE PHASED EASTERN TROUGH
LIFTS THROUGH NEW ENGLAND WEDNESDAY-THURSDAY. LINGERING CYCLONIC
FLOW OVER NEW ENGLAND FRIDAY BUT THE FLOW THEN TURNS MORE ZONAL FOR
SATURDAY. THE JET POSITION WOULD BE OVER OR SOUTH OF OUR
AREA...SUGGESTING SEASONABLY COOL TEMPS.

MODELS... THE GFS HAS BEEN AN EASTERN OUTLIER FOR SEVERAL DAYS
REGARDING THE DEVELOPING STORM FOR THE UPCOMING MIDWEEK.  WITH THE
00Z RUN THE GFS SHIFTS WEST AND BRINGS THE SURFACE LOW JUST INSIDE
THE 40N/70W BENCHMARK. THIS IS STILL ON THE EASTERN/COLDER EDGE OF
THE VARIOUS SOLUTIONS. THE 00Z NAM HAS THE SURFACE LOW NEAR
PHILADELPHIA AT 12Z WEDNESDAY /T+84 HOURS/ WHICH IS MORE IN LINE
WITH THE 12Z AND 00Z ECMWF WHICH HAVE A BROAD SFC LOW FROM EASTERN
MD TO CENTRAL NORTH CAROLINA AND THE 00Z GGEM WITH THE LOW NEAR
ALBANY NY. THE FORECAST POSITION OF THE UPPER TROUGH AXIS OVER THE
CENTRAL/WESTERN GREAT LAKES...EVEN BY THE GFS...FAVORS THE NON-GFS
CONSENSUS.

THE DAILIES...

MONDAY NIGHT-TUESDAY... DEPARTING HIGH PRESSURE MAINTAINS DRY
WEATHER THROUGH THE NIGHT. SURFACE FLOW AROUND THE HIGH TURNS SOUTH-
SOUTHWEST AND SHOULD START TO DISPLACE THE ARCTIC AIR. ONE SIGN OF
THIS WILL BE INCREASING DEWPOINTS...FROM AROUND 10 MONDAY EVENING TO
AROUND 20 TUESDAY MORNING. WEAK ISENTROPIC LIFT WILL GENERATE SOME
CLOUDS MONDAY NIGHT. NORTHERN STREAM SHORTWAVE THEN PUSHES A WEAK
COLD FRONT INTO THE NORTHEAST USA ON TUESDAY.  THIS WILL MAINTAIN
CLOUDS AND COULD GENERATE WIDELY SCATTERED RAIN/SNOW SHOWERS.  RAIN
MOVING UP FROM THE MID ATLANTIC STATES LOOKS TO REACH CT MID TO LATE
AFTERNOON...AND SHOULD BE WARM ENOUGH FOR RAIN.

THE DEPARTURE OF THE COLDEST AIR AND INCREASE IN SKY COVER WILL KEEP
TEMPS MILDER THAN TONIGHT...UPPER TEENS AND 20S. WE USED MOS FOR
TUESDAY MAX TEMPS...UPPER 30S AND 40S.

TUESDAY NIGHT-WEDNESDAY... WITH THE GFS TRACK TRENDING WEST...ALL
MODELS ARE POINTING TO PCPN TUESDAY NIGHT AND WEDNESDAY WHICH
INCREASES CONFIDENCE IN POPS. THE CONSENSUS TRACK IS A WARM ONE...SO
THE BULK OF PCPN SHOULD BE RAIN. THE AIR WILL INITIALLY BE
SUFFICIENTLY COOL /TEMPS 30S/ AND DRY /DEWPOINTS 25 TO 35/ SO THAT
SOUTHERN NH AND WESTERN MASS COULD START AS EITHER SNOW OR A
RAIN/SNOW MIX. WE EXPECT TEMPS TO RISE OVERNIGHT AND CHANGE ALL PCPN
TO RAIN.  RAIN SHOULD CONTINUE UNTIL THE SURFACE LOW MOVES
PAST...WHICH WOULD BE SOMETIME WEDNESDAY AFTERNOON/EVENING.

WE HAVE INCLUDED SLOWLY A RISING TEMP TREND FOR TUESDAY
NIGHT...BASED ON THE WESTERLY TRACK AND EXPECTED WARM ADVECTION. WE
ALSO INCREASE COASTAL AND MARINE WINDS ABOVE GUIDANCE...1000 MB
WINDS ARE FORECAST TO 40 KNOTS ON THE NAM AND ECMWF AND SO WE EXPECT
TO SEE AN APPRECIABLE FRACTION OF THIS WIND NEAR THE COAST.

THANKSGIVING DAY THROUGH SATURDAY... DRIER AIR MOVES IN ON THURSDAY.
WE HAVE FOLLOWED LONG RANGE GUIDANCE WITH CLEARING SKIES. CROSS
SECTIONS SHOW LINGERING MOISTURE BETWEEN 700 MB AND 900 MB...WHICH
LEAVES A CONCERN THAT CLOUDS MAY EITHER TAKE LONGER TO LEAVE OR THEY
MAY REDEVELOP DURING THE DAY AS THE UPPER TROUGH AND COLD POOL MOVE
OVERHEAD. EITHER WAY...EXPECTING DRY WEATHER.  HIGH PRESSURE BUILDS
OVER THE EASTERN USA FOR FRIDAY AND SATURDAY...SO EXPECT CONTINUED
DRY WEATHER. LINGERING UPPER TROUGH AND A JET AXIS TO OUR SOUTH
SUGGEST THAT TEMPS WILL BE COOLER THAN NORMAL TO FINISH THE WEEK.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH MONDAY/...HIGH CONFIDENCE.

STRONG W/NW WINDS ARE MAIN CONCERN TODAY WITH 25-30KT GUSTS
THROUGH 15Z...INCREASING TO 35-40KT 15Z-23Z BEFORE DIMINISHING
SOMEWHAT INLAND BUT PERSISTING NEAR COAST THROUGH MUCH OF TONIGHT.
LOW LEVEL MECHANICAL TURBULENCE EXPECTED...ESPECIALLY FOR SMALLER
AIRCRAFT.

OCEAN EFFECT SNOW SHOWERS WILL DEVELOP OFF THE OUTER CAPE TODAY
AND LINGER INTO MONDAY. MVFR CIGS/VSBYS IN THESE CLOUDS/SNOW
SHOWERS. OTHERWISE VFR THROUGH MON. WINDS SUBSIDE MON AND BECOME
W/SW DURING AFTERNOON.

KBOS TAF...HIGH CONFIDENCE.

KBDL TAF...HIGH CONFIDENCE. BRIEF FLURRY POSSIBLE THROUGH 12Z.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY

MODERATE CONFIDENCE.

MONDAY NIGHT-TUESDAY...VFR.

LATE TUESDAY-WEDNESDAY...A DEVELOPING STORM OVER THE WESTERN GULF OF
MEXICO WILL SPREAD CLOUDS OUR WAY ON TUESDAY WITH PRECIPITATION
REACHING US LATE IN THE DAY OR AT NIGHT. MOST AREAS WILL HAVE
RAIN...BUT SOUTHERN NH AND WESTERN MASS MAY START AS SNOW OR A
RAIN/SNOW MIX BEFORE CHANGING TO RAIN.  INCREASING SOUTH WINDS
ESPECIALLY ON THE SOUTH COAST AND ISLANDS WHERE GUSTS MAY REACH 40
KNOTS. SOUTH WINDS ABOVE THE GROUND MAY BE CLOSE ENOUGH TO GENERATE
LOW LEVEL WIND SHEAR B0S-PVD AND POINTS SOUTHEAST. IFR CONDITIONS
EXPECTED IN LOW CLOUDS AND RAIN.  WINDS SHIFT TO NORTHWEST LATE
WEDNESDAY AS THE STORM PASSES.

THURSDAY...VFR. NORTHWEST WINDS WITH GUSTS 20-30 KNOTS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH FRIDAY NIGHT/...HIGH CONFIDENCE.

GALE WARNINGS REMAIN POSTED ON ALL WATERS INTO TONIGHT. ALREADY
SEEING MARGINAL GALES ON WATERS...WITH STRONGEST GUSTS /40-45KT/
ARRIVING LATER THIS MORNING INTO THIS EVENING. WINDS SLOWLY
DIMINISH TONIGHT BUT IT WILL PROBABLY TAKE UNTIL MON AFTERNOON FOR
SEAS TO SUBSIDE BELOW 5 FT ON OUTER WATERS.

BANDS OF SNOW SHOWERS EXPECTED ON WATERS S AND E OF CAPE COD AND
NANTUCKET TODAY AND EARLY TONIGHT.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MODERATE CONFIDENCE

MONDAY NIGHT-TUESDAY...INCREASING SOUTHWEST WINDS WITH GUSTS 20-25
KNOTS. SEAS BUILDING TO 5 FEET ON THE SOUTHERN WATERS TUESDAY.
SMALL CRAFT ADVISORY CONDITIONS EXPECTED TUESDAY.

TUESDAY NIGHT-WEDNESDAY...LOW PRESSURE MOVES UP FROM THE GULF OF
MEXICO.  THE LOW IS EXPECTED TO TRACK UP THE COASTAL PLAIN THROUGH
THE NEW YORK CITY AREA.  THIS WILL BRING SOUTH WINDS TO THE WATERS.
WIND SPEEDS AT 2000-3000 FEET ABOVE THE SURFACE WILL REACH 60-70
KNOTS. SOME OF THIS WIND WILL SPREAD TO THE OCEAN
SURFACE...POTENTIALLY ENOUGH TO REQUIRE A GALE WARNING. THE STRONG
SOUTH WINDS WILL ALSO BUILD SEAS WITH 8-10 FEET POSSIBLE ON THE
EXPOSED SOUTHERN WATERS AND OUTER EASTERN WATERS.  WINDS SHIFT
WEDNESDAY AFTERNOON AS THE SYSTEM PASSES NORTH OF THE WATERS.

THURSDAY... NORTHWEST WINDS WITH GUSTS EXPECTED AROUND 30 KNOTS.
SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED.

&&

.FIRE WEATHER...
VERY DRY ATMOSPHERE EXPECTED TODAY ACROSS MOST OF SOUTHERN NEW
ENGLAND WITH MINIMUM RELATIVE HUMIDITY LESS THAN 30 PERCENT AT
MANY LOCATIONS. IN ADDITION...STRONG WINDS WILL MAKE CONDITIONS
CONDUCIVE FOR RAPID FIRE GROWTH. BASED UPON COLLABORATION WITH
STATE PARTNERS YESTERDAY...HAVE UPGRADED TO RED FLAG WARNINGS FOR
NORTHERN CT/NORTHERN RI AND WILL CONTINUE WITH A SPECIAL WEATHER
STATEMENT FOR MOST OF MA TO HIGHLIGHT THE POTENTIAL.

&&

.CLIMATE...
RECORD COLD HIGH TEMPERATURES ARE LIKELY TODAY. RECORD LOWS
WILL BE CLOSE TONIGHT AND RECORD COLD HIGHS MON ARE UNLIKELY.
HERE IS A LISTING OF RECORDS AND THE LATEST /FORECAST/ FOR EACH
SITE.

RECORD COLD HIGH TODAY NOV 24
BOS... 29 IN 1936 /30/
PVD... 31 IN 1936 /30/
BDL... 31 IN 1936 /29/
ORH... 26 IN 2000 /24/

RECORD LOW FOR NOV 25
BOS... 13 IN 1938 /17/
PVD... 12 IN 1938 /15/
BDL... 12 IN 2000 /12/
ORH...  9 IN 1936 /10/

RECORD COLD HIGH FOR NOV 25
BOS... 25 IN 1938 /35/
PVD... 25 IN 1938 /33/
BDL... 25 IN 1938 /33/
ORH... 22 IN 1938 /30/

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR CTZ002>004.
     RED FLAG WARNING UNTIL 4 PM EST THIS AFTERNOON FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR MAZ002>024-026.
NH...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR RIZ001>008.
     RED FLAG WARNING UNTIL 4 PM EST THIS AFTERNOON FOR RIZ001>004.
MARINE...GALE WARNING UNTIL 5 AM EST MONDAY FOR ANZ231>235-237-250-251-
     254>256.
     GALE WARNING UNTIL 1 AM EST MONDAY FOR ANZ230-236.

&&

SYNOPSIS...WTB/JWD
NEAR TERM...WTB/JWD
SHORT TERM...JWD
LONG TERM...WTB
AVIATION...WTB/JWD
MARINE...WTB/JWD
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, Nov 24, 4:13 AM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
413 AM EST SUN NOV 24 2013

MAZ002>024-026-NHZ011-012-015-RIZ005>008-250915-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
413 AM EST SUN NOV 24 2013

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW PRESSURE MOVING UP THE COAST WILL MOVE ACROSS WESTERN NEW
ENGLAND ON WEDNESDAY. THIS WEATHER SYSTEM WILL BRING RAIN TO ALL
OF SOUTHERN NEW ENGLAND. THERE MAY INITIALLY BE AN INCH OR LESS OF
SNOW IN PARTS OF WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE
BEFORE CHANGING TO RAIN. ALONG THE SOUTH COAST AND ISLANDS THERE
MAY BE SOUTH WINDS GUSTING 30 TO 40 MPH. THIS WILL HAVE AN EFFECT
ON ROAD AND AIR TRAVEL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-RIZ001>004-250915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
413 AM EST SUN NOV 24 2013

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM EST
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW PRESSURE MOVING UP THE COAST WILL MOVE ACROSS WESTERN NEW
ENGLAND ON WEDNESDAY. THIS WEATHER SYSTEM WILL BRING RAIN TO ALL
OF SOUTHERN NEW ENGLAND. THE RAIN MAY BRIEFLY MIX WITH SNOW
TUESDAY EVENING. ALONG THE SOUTH COAST AND ISLANDS THERE MAY BE
SOUTH WINDS GUSTING 30 TO 40 MPH. THIS WILL HAVE AN EFFECT ON ROAD
AND AIR TRAVEL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>235-237-250-251-254>256-250915-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
413 AM EST SUN NOV 24 2013

...GALE WARNING IN EFFECT UNTIL 5 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOUTH GALES ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-236-250915-
BOSTON HARBOR-NARRAGANSETT BAY-
413 AM EST SUN NOV 24 2013

...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOUTH WINDS MAY APPROACH GALE FORCE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Nov 24, 3:36 AM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
336 AM EST SUN NOV 24 2013

MAZ005>007-010>021-242000-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...
TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...
MATTAPOISETT
336 AM EST SUN NOV 24 2013

...ELEVATED FIRE WEATHER RISK TODAY FOR MOST OF MASSACHUSETTS...

STRONG NORTHWEST WINDS GUSTING AS HIGH AS 45 MPH...COMBINED WITH
LOW RELATIVE HUMIDITY VALUES AROUND 25 PERCENT..WILL RESULT IN AN
ELEVATED FIRE WEATHER RISK TODAY.

ONE MITIGATING FACTOR WILL BE THE TEMPERATURE...WHICH WILL
STRUGGLE TO RISE ABOVE FREEZING. THIS WILL LOWER THE CHANCE FOR
IGNITION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind, 6 strong wind. Local standard time, as filed.

Strong Wind, Southeast Middlesex

When
November 24, 9:03 AM EST to 5:28 PM EST
Where
Southeast Middlesex forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

A tree was downed onto Massachusetts Avenue in Cambridge. An amateur radio operator recorded a gust of 47 mph on their home weather station in Cambridge.

High Wind, Western Middlesex

When
November 24, 9:30 AM EST to 6:04 PM EST
Where
Western Middlesex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Hanscom Field in Bedford, MA (KBED) recorded a wind gust of 54 mph. Damage reports indicate that winds likely gusted higher, particularly in the hillier areas of the western Middlesex County. A tree was downed onto wires on Locust Street in Burlington. Trees were downed in Wilmington, blocking Wisser Street and Cabot Street. A tree and wires were downed on Strawberry Hill Road in Natick. Also in Natick, a tree was downed onto a car at the intersection of Jefferson and Cottage Streets. A forty foot tall tree was downed in Hopkinton, blocking the southbound lanes of Interstate 495. In Reading, a tree and wires were downed onto Pearl Street. Trees and wires were downed on Bicknell Road and on Cook Street in Billerica. A tree fell onto a high tension power line on Mill Street in Burlington. A tree and power lines were downed on Pawtucket Boulevard in Tyngsborough. In Chelmsford, a tree and wires were downed at the intersection of High Street and Robin Hill Road.

High Wind, Western Norfolk

When
November 24, 9:36 AM EST to 6:19 PM EST
Where
Western Norfolk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Norwood Memorial Airport (KOWD) recorded a wind gust of 46 mph. However, reported damage indicated that higher gusts likely occurred, particularly in the hills of western Norfolk County. Wires were downed on Indian Lane in Canton. Trees were downed in Wrentham and on Williams Road in Sharon. And in Plainville a tree was downed onto wires, leaning over Cowell Street.

High Wind, Suffolk

When
November 24, 9:52 AM EST to 3:20 PM EST
Where
Suffolk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Logan International Airport (KBOS) recorded wind gusts to 47 mph. Damage reports indicate higher gusts likely occurred. Power lines were downed on Columbus Avenue at Wellington Street and also at Westford Street.

High Wind, Eastern Essex

When
November 24, 10:35 AM EST to 5:03 PM EST
Where
Eastern Essex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Beverly Municipal Airport (KBVY) recorded a wind gust of 45 mph. Damage reports indicate higher wind gusts occurred throughout eastern Essex County. A large tree was downed onto wires along Route 1A near the Rowley/Newbury line. A large tree branch was downed onto two cars in Peabody. In Lynn, a large branch blocked Sanger Avenue. Trees were downed on a frontage road and on Lake Street in Peabody. A tree was downed onto Gage Street in Lynn. Large tree limbs were down on Kimball Lane in Lynnfield.

High Wind, Northern Worcester

When
November 24, 12:28 PM EST to 3:15 PM EST
Where
Northern Worcester forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Fitchburg Municipal Airport (KFIT) recorded a wind gust of 51 mph. Damage reports indicate that winds were likely higher in other parts of northern Worcester County. Multiple branches and wires were downed on Lake Street in Leominster. Trees were downed in Lancaster and Fitchburg.

High Wind, Eastern Hampshire

When
November 24, 12:45 PM EST to 3:53 PM EST
Where
Eastern Hampshire forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

A tree was downed onto wires on North Farms Road in Northampton. A utility pole was snapped on Jeffery Lane in Belchertown. Also in Belchertown, a pole and wires were downed on Bardwell Street and Route 21. A tree was downed onto a house in Granby on Batchelor Street. A light pole also was blown down in Granby at the high school.

Strong Wind, Western Franklin

When
November 24, 12:58 PM EST to 2:52 PM EST
Where
Western Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Trees and wires were downed onto Whately Road and Shelburne Falls Road in Conway. A utility pole was downed at the intersection of Main Street and Buckland Road in Ashfield.

High Wind, Eastern Franklin

When
November 24, 1:47 PM EST to 3:41 PM EST
Where
Eastern Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Orange Municipal Airport (KORE) recorded a wind gust of 49 mph. Damage reports indicate higher wind gusts occurred elsewhere throughout eastern Franklin County. Wires were downed onto East Main Street in Orange. A tree and wires were downed on Westbrook Road in Whately.

High Wind, Eastern Hampden

When
November 24, 1:59 PM EST to 3:32 PM EST
Where
Eastern Hampden forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Barnes Municipal Airport (KBAF) recorded a wind gust of 46 mph. However, there is evidence of higher wind gusts elsewhere in eastern Hampden County. A tree and utility pole were downed on Wheel Meadow Drive in Longmeadow.

High Wind, Eastern Norfolk

When
November 24, 2:11 PM EST to 4:45 PM EST
Where
Eastern Norfolk forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Blue Hill Observatory and Science Center in Milton, MA (KMQE) recorded a wind gust of 58 mph. In addition, trees were downed in Quincy. A large branch was downed in Cohasset on Cedar Lane. In Braintree, wires were downed on Liberty and Hancock Streets.

High Wind, Western Essex

When
November 24, 2:20 PM EST to 5:06 PM EST
Where
Western Essex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Lawrence Municipal Airport (KLWM) recorded wind gusts to 51 mph. Damage reports from the area suggest that winds gusted a bit higher in parts of Essex County. A tree and wires were downed onto Fern Avenue and Pleasant Valley Road in Amesbury. Wires were downed onto Kenoza Avenue in Haverhill.

Strong Wind, Western Hampshire

When
November 24, 2:31 PM EST
Where
Western Hampshire forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

A tree and wires were blown down onto Ashfield Road in Williamsburg.

High Wind, Northwest Middlesex County

When
November 24, 2:39 PM EST
Where
Northwest Middlesex County forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

A tree was downed in Ayer, blocking Groton School Road. Wind observations in adjacent counties indicate winds were gusting between 50 and 60 mph.

Strong Wind, Southern Plymouth

When
November 24, 3:21 PM EST
Where
Southern Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

A large tree was downed onto Acushnet Road in Mattapoisett.

Strong Wind, Eastern Plymouth

When
November 24, 3:30 PM EST to 4:06 PM EST
Where
Eastern Plymouth forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Plymouth Municipal Airport (KPYM) recorded a wind gust of 43 mph. In addition, a large tree was downed, blocking Grove Street in Norwell. A tree was downed onto wires on Richard Road in Hingham.

Strong Wind, Eastern Plymouth

When
November 24, 3:30 PM EST to 4:06 PM EST
Where
Eastern Plymouth forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Plymouth Municipal Airport (KPYM) recorded a wind gust of 43 mph. In addition, a large tree was downed, blocking Grove Street in Norwell. A tree was downed onto wires on Richard Road in Hingham.

High Wind, Northern Bristol

When
November 24, 3:40 PM EST to 5:00 PM EST
Where
Northern Bristol forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Taunton Municipal Airport (KTAN) recorded a wind gust of 46 mph. Damage reports indicate higher gusts likely occurred at times. A light pole was downed at the intersection of Main and Weir Streets in Taunton. Trees and wires were downed on John Scott Boulevard, South Worcester Street, and Main Street in Norton.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483493, 483488, 483487, 483492, 483502, 483495, 483500, 483490, 483501, 483516, 483499, 483491, 483489, 483494, 483513, 483497, 483498, 483496.